Tennessee, 2006

Tornado in Tennessee, September 23, 2006

September 23, 2006 · NWS OHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 23, 2:42 AM CST, 18 minutes earlier.

Area forecast discussion, Sep 23, 2:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 AM CDT SAT SEP 23 2006

.DISCUSSION...CONDITIONS WERE VERY WARM OVERNIGHT ACROSS MID TN.
TEMPERATURES HAD RISEN INTO THE 70S MOST AREAS...EVEN LOW 80S AT
BNA GUSTY SOUTH WINDS HAD ALSO DELIVERED JUICY DEW POINTS. THESE
CONDITIONS NOTED AROUND THE REGION WERE CORRELATED WITH AN
UNUSUALLY LARGE SEVERE WEATHER OUTBREAK. MOST OF THE SEVERE ACTION
HAS BEEN LOCATED TO OUR WEST AND NORTHWEST TONIGHT...BUT OVER THE
PAST HOUR OR SO A BATCH OF STORMS HAD STARTED TO ACCELERATE INTO
OUR NORTHWEST COUNTIES. WE WILL HAVE TO WATCH THESE STORMS FOR
HEAVY RAIN AND A LINGERING POTENTIAL FOR ISOLATED SEVERE WEATHER.

FOR THE NEXT 24 HOURS OR SO...MODELS SHOW DIFFERENCES IN TIMING.
WE WILL FOLLOW FASTER GFS BASED ON CONSISTENCY AND NATIONAL
DISCUSSION PREFERENCES. GFS SHOWS AREA UNDER WARM SECTOR
CONDITIONS TODAY WITH GENERALLY SCATTERED CONVECTION. RAIN CHANCES
INCREASE TONIGHT WITH POTENTIAL FOR HEAVY RAINFALL AS STRONG COLD
FRONT APPROACHES. WE WILL GO WITH A FLASH FLOOD WATCH IN OUR
NORTHWEST COUNTIES. THESE AREAS WILL BE MOST PRIMED FROM THIS
MORNINGS RAIN...AND MODELS SHOW GREATEST QPF THERE LATER TODAY
AND TONIGHT. REST OF MID STATE WILL HAVE LOCALLY HEAVY
RAINFALL...BUT LOOKS LIKE SYSTEM WILL BECOME MORE PROGRESSIVE AS
IT CROSSES THE MID STATE LATE TONIGHT.

IN ADDITION TO HEAVY RAIN...SEVERE WEATHER WILL CONTINUE TO BE A
MAJOR ISSUE. DYNAMICS WITH THIS SYSTEM WILL START TO LIFT NORTH
TONIGHT...BUT WIND FIELDS AND INSTABILITY AHEAD OF APPROACHING
COLD FRONT WILL STILL BRING GOOD SEVERE POTENTIAL. ISOLATED
TORNADOES AND LARGE HAIL COULD OCCUR WITH CELLS AHEAD OF MAIN
SQUALL LINE LATE TODAY AND TONIGHT. FORECAST SOUNDINGS SUGGEST
PATTERN WILL EVOLVE TO MORE OF A LINEAR CONVECTIVE SYSTEM THROUGH
THE NIGHT WITH DAMAGING STRAIGHT LINE WINDS BECOMING THE MAIN
CONCERN. ALONG WITH GREATEST FLASH FLOOD POTENTIAL...OUR NORTHWEST
COUNTIES WILL ALSO BE UNDER THE GREATEST SEVERE WEATHER AND TORNADO
RISK.

ON SUNDAY...SHOWERS/STORMS AND COLD FRONT WILL MOVE THROUGH MOST
OF OUR AREA BY MIDDAY. COOLER AND DRIER AIR WILL FOLLOW. TAILING
UPPER TROUGH COULD KEEP CLOUDINESS AROUND THROUGH SUNDAY NIGHT
ALONG WITH AN OUTSIDE CHANCE FOR SHOWERS. LOW CONFIDENCE SO WILL
KEEP SUNDAY NIGHT FORECAST DRY FOR NOW. WEATHER SHOULD BE DRY AND
PLEASANT THROUGH MIDWEEK...THEN NEXT SYSTEMS WILL BRING CHANCES FOR
SHOWERS AND ISOLATED STORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    86  67  75  54 /  50 100  50  10
CLARKSVILLE  84  64  72  51 /  60 100  40  10
CROSSVILLE   81  66  71  51 /  50  90  70  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY...
ROBERTSON...AND STEWART.

&&

13
Hazardous weather outlook, Sep 22, 4:30 AM CST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI SEP 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE
TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL...ESPECIALLY IN AREAS WEST OF INTERSTATE
65. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS
IN MIDDLE TENNESSEE ON SATURDAY. THUNDERSTORMS WILL BECOME
NUMEROUS SATURDAY NIGHT AND EARLY SUNDAY...AS THE FRONT SWEEPS
THROUGH. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
...LARGE HAIL...AND ISOLATED TORNADOES.

ALTHOUGH LATE SEPTEMBER IS NOT CONSIDERED A PEAK PERIOD FOR
SEVERE WEATHER IN MIDDLE TENNESSEE...YOU SHOULD REMEMBER THAT
TORNADOES HAVE OCCURRED DURING EVERY MONTH OF THE YEAR. SO...
KEEP INFORMED ABOUT THE WEATHER OVER THE NEXT SEVERAL
DAYS. LISTEN FOR ANY SEVERE WEATHER WATCHES OR WARNINGS THAT
MIGHT BE ISSUED...AND BE READY TO SEEK SAFE SHELTER IF A SEVERE
WEATHER WARNING IS ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT DURING THE
NEXT SEVERAL DAYS...UNTIL THE COLD FRONT PASSES ON SUNDAY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Montgomery

When
September 23, 3:00 AM CST
Where
Montgomery County, 12 mi SE of Clarksville
Rating
F0
Path length
0.2 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
36.417, -87.200

An F0 tornado with winds about 70 mph snapped and blew down a few trees. A utility pole was snapped. A shed was destroyed at 1990 Old Oak Plains Rd. Trees were down at 1992 and 1989 Oak Plains Rd.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyThe tornado archive for Tennessee, 2006Warnings in Tennessee, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534412.